Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 246, NWS Lincoln, IL

August 6, 2000Coles County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 6, 2000, 9:17 PM CDT for Coles County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 9:17 PM CDT (02:17 UTC)
Expired
Aug 6, 2000, 10:00 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Coles County, IL

The radar

The Lincoln radar (KILX), 109 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 9:20 PM CDTThunderstorm Wind 52 EMattoon, ILNumerous trees, tree limbs, power poles and lines were blown down. In Mattoon, two empty semi-trailers were tipped over onto their sides. Also, one storage building lost some shingles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1991 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1991 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 070218
SVRSPI
ILC029-070300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
917 PM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLES COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 1000 PM CDT

* AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HUMBOLDT...OR ABOUT 7 MILES NORTHWEST OF
  CHARLESTON...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHARLESTON
  MATTOON
  RARDIN
  OAKLAND
  ASHMORE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LARGE HAIL IN EXCESS OF 1 INCH WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3965 8840 3947 8847 3945 8803 3W966 8800

KMH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:40 PM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, Aug 6, 2:40 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CDT SUN AUG 6 2000

FORECAST PROBLEMS INCLUDE TIMING AND INTENSITY OF CONVECTION
TONIGHT THROUGH TUESDAY.

19Z SATELLITE AND 88D PICS SHOW A LARGE AREA OF TSRA MOVING INTO
WEST CENTRAL IL WITH A FEW EMBEDDED STRONGER STORMS.  AT THE SAME
TIME A DEVELOPING LINE OF CONVECTION FROM SOUTH CENTRAL WISCONSIN
ACROSS NORTHWEST IL INTO EAST CENTRAL IOWA CONTINUES TO MOVE EAST.
THIS ACTIVITY IS UNDER THE FAVORABLE RIGHT REAR QUAD OF AN 80+ KT
JETSTREAM.

AIR OVER CENTRAL ILLINOIS IS MOIST AND VERY UNSTABLE WITH LIS -5 TO
-10...CAPES PROGGED TO AROUND 4000...SFC DEW POINTS IN THE MID TO
UPPER 70S AND TEMPS APPROACHING 90 DEGREES. EVERYTHING IN PLACE FOR
TSRA OVER MOST OF THE CFWA THIS AFTERNOON INTO TONIGHT.
UNIDIRECTIONAL WIND FLOW ALOFT INDICATES MAINLY SQUALL LINE
FORMATION WITH DAMAGING WINDS AND POSSIBLE LARGE HAIL AS PER SPCS
DISCUSSION.

LEANING TOWARD ETA MODEL SOLUTION.  TIMED CROSS SECTIONS ACROSS THE
AREA INDICATING  DRYING AND STABILIZATION ACROSS CENTRAL IL DURING
THE DAY MONDAY. WILL PROBABLY STILL KEEP A 30 PERCENT POP FOR
MONDAY. NEXT SHORT WAVE FROM THE NORTHWEST TO TRIGGER ANOTHER ROUND
OF TSRA LATE MONDAY NIGHT INTO TUESDAY.

A SEVERE THUNDERSTORM WATCH CURRENTLY ACROSS EXTREME NORTHWEST
COUNTIES OF CWA WITH SPC CONSIDERING ANOTHER ONE WILL BE NEEDED
SOUTH OF CURRENT BOX WHICH WOULD PROBABLY ENCOMPASS REST OF THE ILX
CWA. LIKELY TO BE ISSUED RIGHT AROUND FCST TIME AT 4 PM.

EXTENDED OUTLOOK.  CHARTS SHOW ANOTHER COLD FRONT DROPPING SOUTHEAST
FROM CANADA WITH THE FRONT REACHING CENTRAL IL WEDNESDAY AND HANGING
UP ACROSS THE AREA THURSDAY.  THE FRONT FINALLY MOVES TO SOUTHERN IL
ON FRI.  PRECIPITATION INDICATED FOR WED AND THU THEN DRY FRIDAY.
TEMPS INDICATED TO BE NEAR NORMAL IN THE MID 80S ALL THREE DAYS.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BB 071/091 072/089 070 33633
PIA BB 070/090 071/088 068 33644
DEC BB 070/090 071/089 070 33633
CMI BB 070/088 071/089 070 33643
MTO BB 072/089 072/089 071 33643
LWV BB 073/090 073/090 071 33543

.ILX...NONE.

PALMER

In the hours before

Local storm report, Aug 6, 3:51 PM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
351 PM CDT SUN AUG 6 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    GALESBURG                 IL   WIND DAMAGE
08/06/00   KNOX                           BETWEEN 250 AND 254
                                          PM...TREES WERE REPORTED
                                          BLOWN DOWN ON OAK
                                          STREET...ON CEMETARY
                                          STREET...WITH POWER LINES
                                          ALSO BLOWN DOWN. FROM
                                          COUNTY ESDA.

0327 PM    TOULON                    IL   WIND DAMAGE
08/06/00   STARK                          2 FOOT DIAMETER TREES
                                          BLOWN DOWN. FROM COUNTY
                                          ESDA.

GOETSCH
Local storm report, Aug 6, 4:21 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
421 PM CDT SUN AUG 6 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    KNOXVILLE                 IL   WIND DAMAGE
08/06/00   KNOX                           TENT BLOWN BLOWN AT COUNTY
                                          FAIR. FROM COUNTY SHERIFF.

0325 PM    SPARLAND                  IL   WIND DAMAGE
08/06/00   MARSHALL                       TREES AND POWER LINES
                                          BLOWN DOWN OVER PARTS OF
                                          COUNTY. FROM COUNTY ESDA.
                                          MORE DETAILS LATER.

GOETSCH
Local storm report, Aug 6, 4:46 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
446 PM CDT SUN AUG 6 2000

...SUMMARY STORM REPORT FOR ALL INFORMATION RECEIVED SO FAR FOR
8/6...

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    GALESBURG                 IL   WIND DAMAGE
08/06/00   KNOX                           BETWEEN 245 AND 308
                                          PM...TREES WERE REPORTED
                                          BLOWN DOWN ON SEMINARY
                                          STREET. A TREE ON A CAR
                                          NEAR MCKNIGHT AND MCLURE
                                          STREETS...POWER LINES DOWN
                                          ON MAPLE AVE...AND OTHER
                                          LIMBS DOWN. FROM KNOX
                                          COUNTY ESDA REPORT SUMMARY.

0245 PM    KNOXVILLE                 IL   WIND DAMAGE
08/06/00   KNOX                           TENT BLOWN OVER AT COUNTY
                                          FAIR. FROM COUNTY SHERIFF.

0305 PM    ELMWOOD                   IL   WIND DAMAGE
08/06/00   PEORIA                         1 TREE WAS BLOWN DOWN.
                                          REPORTED BY COUNTY SHERIFF.

0305 PM    3 S LAURA                 IL   WIND DAMAGE
08/06/00   PEORIA                         FROM 305 TO 310 PM...A 2.5
                                          FOOT DIAMETER MAPLE TREE
                                          WAS BROKEN OFF AT THE
                                          GROUND AT THE INTERSECTION
                                          OF ROUTE 150 AND ROUTE 78.
                                          ALSO SHINGLES WERE BLOWN
                                          OFF GARAGE. FROM PEORIA
                                          COUNTY ESDA SUMMARY REPORT.

0325 PM    SPARLAND                  IL   WIND DAMAGE
08/06/00   MARSHALL                       TREES AND POWER LINES
                                          BLOWN DOWN OVER PARTS OF
                                          COUNTY. FROM COUNTY ESDA.
                                          MORE DETAILS LATER.

0327 PM    TOULON                    IL   WIND DAMAGE
08/06/00   STARK                          2 FOOT DIAMETER TREES
                                          BLOWN DOWN. FROM COUNTY
                                          ESDA.

GOETSCH
Local storm report, Aug 6, 6:10 PM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
610 PM CDT SUN AUG 6 2000

...SUMMARY STORM REPORT FOR 8/6 EVENT...ALL THE REPORTS SO FAR...

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    GALESBURG                 IL   WIND DAMAGE
08/06/00   KNOX                           BETWEEN 245 AND 308
                                          PM...TREES WERE REPORTED
                                          BLOWN DOWN ON SEMINARY
                                          STREET. A TREE ON A CAR
                                          NEAR MCKNIGHT AND MCLURE
                                          STREETS...POWER LINES DOWN
                                          ON MAPLE AVE...AND OTHER
                                          LIMBS DOWN. FROM KNOX
                                          COUNTY ESDA REPORT SUMMARY.

0245 PM    KNOXVILLE                 IL   WIND DAMAGE
08/06/00   KNOX                           TENT BLOWN OVER AT COUNTY
                                          FAIR. FROM COUNTY SHERIFF.

0305 PM    ELMWOOD                   IL   WIND DAMAGE
08/06/00   PEORIA                         1 TREE WAS BLOWN DOWN.
                                          REPORTED BY COUNTY SHERIFF.

0305 PM    3 S LAURA                 IL   WIND DAMAGE
08/06/00   PEORIA                         FROM 305 TO 310 PM...A 2.5
                                          FOOT DIAMETER MAPLE TREE
                                          WAS BROKEN OFF AT THE
                                          GROUND AT THE INTERSECTION
                                          OF ROUTE 150 AND ROUTE 78.
                                          ALSO SHINGLES WERE BLOWN
                                          OFF GARAGE. FROM PEORIA
                                          COUNTY ESDA SUMMARY REPORT.

0327 PM    TOULON                    IL   WIND DAMAGE
08/06/00   STARK                          2 FOOT DIAMETER TREES
                                          BLOWN DOWN. FROM COUNTY
                                          ESDA.

0330 PM    HENRY                     IL   WIND DAMAGE
08/06/00   MARSHALL                       *** 1 INJ ***
                                          BOAT SUNK IN HENRY HARBOR
                                          DUE TO WIND. 8 YEAR OLD
                                          GIRL SUFFERED BROKEN LEG
                                          DUE TO TREE LIMBS FALLING
                                          ON HER. LIMBS DOWN ACROSS
                                          TOWN OF HENRY. TREES AND
                                          POWER LINES ALSO DOWN OVER
                                         x OTHER PARTS OF COUNTY. FROM
                                          MARSHALL COUNTY ESDA.

GOETSCH
Special weather statement, Aug 6, 7:07 PM CDT, 2 hours 10 minutes before
ILZ027>031-036>038-040>057-061-070030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
707 PM CDT SUN AUG 6 2000

...SEVERE THUNDERSTORM WATCH 549 HAS EXPIRED...
...SEVERE THUNDERSTORM WATCH 651 REMAINS IN EFFECT UNTIL 10 PM
CDT...

THE SEVERE THUNDERSTORM WATCH FOR KNOX AND STARK HAS EXPIRED...
HOWEVER THE WATCH FOR THE REST OF CENTRAL ILLINOIS REMAINS IN
EFFECT UNTIL 10 PM CDT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BYRD
Special weather statement, Aug 6, 7:36 PM CDT, 1 hour 41 minutes before
ILZ029>031-036>038-040>057-061-070100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
736 PM CDT SUN AUG 6 2000

...PORTIONS OF SEVERE THUNDERSTORM WATCH #651 HAS BEEN CANCELED...

THE SEVERE THUNDERSTORM WATCH FOR MARSHALL...PEORIA...WOODFORD...
FULTON...TAZEWELL...MCLEAN...SCHUYLER...MASON...CASS...MENARD...
LOGAN...DE WITT...PIATT...SCOTT...MORGAN...SANGAMON...CHRISTIAN AND
MACON HAS BEEN CANCELED. THE WATCH REMAINS IN EFFECT UNTIL 10 PM CDT
FOR CHAMPAIGN...VERMILION...SHELBY...MOULTRIE...DOUGLAS...EDGAR AND
COLES COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:16 PM CDTSevere Thunderstorm WarningILXEffingham59 min
Aug 6, 8:27 PM CDTSevere Thunderstorm WarningILXMoultrie48 min
Aug 6, 9:30 PM CDTSevere Thunderstorm WarningILXEdgar60 min
Aug 6, 10:22 PM CDTSevere Thunderstorm WarningILXEffingham, Jasper53 min
Aug 6, 10:58 PM CDTSevere Thunderstorm WarningILXCrawford62 min
Aug 7, 12:18 AM CDTSevere Thunderstorm WarningILXClark, Crawford42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.